When Opiate Use Stops – What to Expectby baladmin | August 14, 2013
Opiates and opioids, ever heard of them? What about heroin, OxyContin, and Vicodin?
These painkilling drugs, whether made from naturally occurring substances or completely pharmaceutically engineered, are called opiates or opioids. The chemical compositions are highly addictive and extremely detrimental to the health of those taking them.
Although heroin is thought of as one of the worst drugs someone can do, the prescription form of opiates are equally as damaging. Heroin is used when pills are not available because of the cheaper price and easier access for purchase, but when there are no opiates to be found, watch out.
If you, or someone you love, is about to stop taking opiates, you need to be aware of the opiate withdrawal symptoms. It is always recommended to be medically-monitored when withdrawing, and there are actually medications that can help with the pain.
The idea behind detoxification is ridding the system of all toxic substances, whether it’s just opiates or the person has been using other drugs (including alcohol) as well.
The actual symptoms of opiate cessation come in two major stages, acute and post-acute.
During acute withdrawal, and detox, opiate withdrawal symptoms include watery eyes, runny nose, fatigue, depression, insomnia, nausea, vomiting, diarrhea, shaking, muscle aches, chills, goosebumps, fluctuating body temperature, and abdominal cramps. Depending on the level of opiate use, what tolerance was developed, and the length of abuse or addiction, acute opiate withdrawal symptoms last anywhere from three to ten days.
Post-acute withdrawal lasts much longer. The body and brain are learning to function without drugs. When a drug like Vicodin was killing all pain and causing relaxed euphoria, the system experiences the opposite feelings for quite a while. Insomnia can continue for months because chemicals in the brain (neurotransmitters) are completely out of balance.
The body and brain gradually work toward recalibration, but it can take some time. While there are still some physical effects, the majority of symptoms are mental and emotional. Depression, self-doubt, anxiety, irritability, continuous fatigue, and reduced concentration come and go in waves during post-acute withdrawal.
With proper medical supervision, the initial pain and discomfort of opiate withdrawal symptoms can be managed. As an addict works to stay drug-free, exercise, proper diet, and overall good self-care can make things much easier. Yoga, meditation, individual therapy, group support, nutritional guidance, and many holistic forms of healing are available through formal treatment programs.
Find out how a detox program paired with inpatient rehab can not only help with opiate withdrawal symptoms, but also with starting a new substance-free life!
photo credit: matt.searles